Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 2, NWS El Paso, TX

February 20, 2022El Paso County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 20, 2022, 1:17 PM MST for El Paso County, Texas; 7 counties in New Mexico. It took effect at Feb 21, 2022, 12:00 PM MST. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2022, 1:17 PM MST (20:17 UTC)
In effect from
Feb 21, 2022, 12:00 PM MST
Expired
Feb 21, 2022, 6:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 82 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 2:15 PM MSTHIGH SUST WINDS 492 S Fort Stanton, NMAWOS STATION KSRR SIERRA BLANCA RGNL ARPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2898 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS84 KEPZ 202017
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
117 PM MST Sun Feb 20 2022

...ELEVATED FIRE WEATHER CONDITIONS MONDAY AFTERNOON...

.A passing trough aloft and a weak cool front at the surface will
cause the winds to become windy Monday afternoon. The temperatures
will be above the normal and the minimum relative humidity below 
15% in the lowlands and above 15% in the mountains. As as result 
of this, fire weather conditions will become elevated to near 
critical in the lowlands Monday afternoon.

NMZ111-112-TXZ055-210430-
/O.UPG.KEPZ.FW.A.0002.220221T1900Z-220222T0000Z/
/O.NEW.KEPZ.FW.W.0002.220221T1900Z-220222T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
117 PM MST Sun Feb 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 6 PM
MST Monday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. 
  Fire weather zone 055. This includes the southern New Mexico 
  lowlands and El Paso county and far west Texas. 

* WIND...West southwest winds between 25 to 30 mph with gust up to
  40 mph. 

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hefner
3 follow-up statements
743 
WWUS84 KEPZ 210348
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
848 PM MST Sun Feb 20 2022

...ELEVATED FIRE WEATHER CONDITIONS MONDAY AFTERNOON...

.A passing trough aloft and a weak cool front at the surface will
cause the winds to become windy Monday afternoon. The
temperatures will be above the normal and the minimum relative
humidity below 15% in the lowlands and above 15% in the
mountains. As as result of this, fire weather conditions will
become elevated to near critical in the lowlands Monday
afternoon.

NMZ111-112-TXZ055-211300-
/O.CON.KEPZ.FW.W.0002.220221T1900Z-220222T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
848 PM MST Sun Feb 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 055, 111, AND 112...

* AFFECTED AREA...Fire weather zone 111, 112, and 055. This
  includes the southern New Mexico lowlands and El Paso county on
  far west Texas. 

* WIND...West southwest winds between 25 to 35 mph with gust up
  to 45 mph. 

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Crespo
072 
WWUS84 KEPZ 211041
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
341 AM MST Mon Feb 21 2022

...ELEVATED FIRE WEATHER CONDITIONS MONDAY AFTERNOON...

.A passing trough aloft and a weak cool front at the surface will
cause the winds to become windy Monday afternoon. The
temperatures will be above the normal and the minimum relative
humidity below 15% in the lowlands and above 15% in the
mountains. As as result of this, fire weather conditions will
become elevated to near critical in the lowlands Monday
afternoon.

NMZ111-112-TXZ055-212000-
/O.CON.KEPZ.FW.W.0002.220221T1900Z-220222T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
341 AM MST Mon Feb 21 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 055, 111, AND 112...

* AFFECTED AREA...Fire weather zone 111, 112, and 055. This 
  includes the southern New Mexico lowlands and El Paso county 
  on far west Texas. 

* WIND...West southwest winds between 25 to 35 mph with gust up 
  to 45 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Texeira
812 
WWUS84 KEPZ 211221
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
521 AM MST Mon Feb 21 2022

...ELEVATED FIRE WEATHER CONDITIONS MONDAY AFTERNOON...

.A passing trough aloft and a weak cool front at the surface will
cause the winds to become windy Monday afternoon. The
temperatures will be above the normal and the minimum relative
humidity below 15% in the lowlands and above 15% in the
mountains. As as result of this, fire weather conditions will
become elevated to near critical in the lowlands Monday
afternoon.

NMZ111-112-TXZ055-220100-
/O.CON.KEPZ.FW.W.0002.220221T1900Z-220222T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
521 AM MST Mon Feb 21 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 055, 111, AND 112...

* AFFECTED AREA...Fire weather zone 111, 112, and 055. This 
  includes the southern New Mexico lowlands and El Paso county 
  on far west Texas. 

* WIND...West southwest winds between 25 to 35 mph with gust up 
  to 45 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 10:49 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 20, 10:49 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1049 AM MST Sun Feb 20 2022

.AVIATION...18Z TAF CYCLE...
VFR conditions expected through the period. SKC-SCT250. Patchy
SCT-BKN150 west of the Rio Grande Valley. Surface winds southwest
8-12KT til 03Z, then south/southwest AOB 8KT. Conditions will
begin deteriorating just after this period ends with gusty winds,
blowing dust; and a chance of showers over Hudspeth County. Next
cycle update will reflect this.

&&
Hefner

.PREV DISCUSSION...340 AM MST Sun Feb 20 2022...

.SYNOPSIS...
Another dry day across the Borderland today. Deep westerly flow
will allow for more warming with afternoon temperatures topping
out 5 to 10 degrees above the daily average. An approaching upper
wave will increase winds a bit today, with mildly breezy afternoon
conditions. The week ahead will be characterized by being
generally breezy to windy as a large Pacific storm system slowly
approaches the region. Monday and Wednesday will be windy, with
some dust, and warm conditions. Tuesday will be breezy and mild.
The system arrives late Wednesday with slight chances for rain and
snow across the region through mid-day Thursday. Precipitation
with this system looks limited in coverage and light in amounts.
We cool Thursday as the system passes with a cool front. Going
into next weekend we see dry and warming weather for the region.

&&

.DISCUSSION...
.SHORT TERM..Today and  Tonight...
An upper level low will be cut off from the main flow to the north.
This low will be located off the coast of southern California. This
will allow for a dry west southwesterly flow to move in the middle
and lower levels of the atmosphere. There will be a few high clouds
from the subtropics that will move over parts of the Luna, Dona Ana,
Otero, El Paso and the Hudsepth counties during the day. Overall,
rain-free conditions are expected despite a few clouds over the
area. With this low in place, a leeside trough will develop with its
center across eastern Colorado. This will cause the winds in the
afternoon to become breezy especially across the eastern slopes of
the high terrain. The high temperatures will be a couple of degrees
warmer than yesterday's high temperatures with the flow at the
surface from the west southwest.

For tonight, the light to moderate breezy winds will begin to
decrease as the center of the leeside trough moves into Oklahoma.
The pressure gradient will relax causing much of the area to
experience light winds. There maybe some lingering breezy conditions
across the high terrain during the overnight hours as the cut off
low opens up into a trough and propagates eastward. This trough will
begin to traverse northwest Mexico while increasing the cloud
coverage across the CWA due to a deep southwesterly flow aloft. With
the flow at the surface similar to that aloft, the low temperatures
on Monday morning will be above the climatological normal.

&&

.LONG TERM...Monday through Saturday...
Monday a weak Pacific wave will be passing across the region,
tracking in from the west. The wave itself is dry, but it will tap
a bit of subtropical moisture, and stream it up from the
southwest, across Chihuahua, into Far West Texas. Most of our
region will stay dry as this feature passes, but could be some
isolated light showers limited to Hudspeth county Monday
afternoon. The primary effect this system will have will be to
cause increased winds for Monday afternoon. Winds aloft will be
increasing and surface troughing to our NE will be deepening.
Southwest winds of 20-30 mph with gusts up to 40 mph possible.
With the dry conditions in place, blowing dust will be likely, but
probably not too impactful.

Tuesday we are basically between systems. The next Pacific storm
system is on approach toward the SW U.S. but still too far away to
have significant impact on our weather. In addition a backdoor
cold front and surface high pressure building into the south
plains will interrupt the deep lee troughing to our east. This
will help to lower winds a bit. We will continue with breezy
afternoon conditions, but winds will be lower than on Monday.
Continued dry with mild temperatures for Tuesday afternoon.

Wednesday looks pretty windy as the Pacific storm system upstream
creeps nearer, and a sharp surface trough develops over the area,
along with increasing winds aloft. This day looks the windiest and
warmest day of the week. temperatures will be about 10 degrees
above average, and winds will likely rise to advisory levels.
Again, as dry as the soils are, areas of blowing dust, and some
significant visibility restrictions are possible. In the
afternoon hours we could see mountain snow and lowland rain
showers move over far SW New Mexico. Into the evening,
precipitation should increase and spread a bit east as the main
system aloft shifts east toward the state. Snow levels will be on
the decrease, with snow possible at desert floor elevations by
early Thursday morning. Current models keep most of the
precipitation north of our area, with only light and isolated
amounts over the Gila, Bootheel, and Sierra County Lakes areas.
This means this system looks to pass dry for most of us, with wind
and dust being the primary effects.

Thursday the system exist the region, and a Pacific cold front
pushes in as the storm leaves to our east. This will turn winds a
bit NW and bring in cooler and drier conditions. Any remaining
precipitation should end by late morning, and temperatures will be
cooler by 10-15 degrees. Winds will be lighter, but continue
breezy to marginally windy. Friday into the weekend, brings
lighter winds, warming temperatures, and dry conditions.

&&

.FIRE WEATHER...
Dry weather is expected today with the winds somewhat breezy in the
afternoon especially across the eastern slopes. The temperatures
will be above the normal for this time of the year.  Mostly dry
conditions will continue on Monday except for the Hudspeth county
where subtropical moisture will move in and produce a slight chance
for rain showers. The winds will increase as leeside trough develops
coupled with a jet streak aloft. The temperatures will be slightly
cooler than Sunday's temperatures. Due to this, Red Flag criteria
will be met; thus, Monday will be a day for fire weather concerns
especially across zones 112, 055 and 111 between 12 p.m. and 5 p.m.
Beyond Monday, we may see another day of fire concern around the
middle of the week with dry air and windy conditions across the
central CWA. There will be a chance for rain and snow showers
Wednesday into Wednesday night to areas west and north of the El
Paso county as a winter/spring storm system moves in. Less windy
with cooler conditions will return to our area by the later half of
the week.

The min RH's for today will be 15 and 25% in the mountains and
between 10 and 15% in the lowlands. The min RH's on Monday will be
between 20 and 30% in the mountains and between 10 and 15% in the
lowlands. The ventilation rates will be fair to excellent today then
mainly excellent on Monday.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  45  68  40 /   0   0   0   0
Sierra Blanca           69  42  68  34 /   0   0  10   0
Las Cruces              70  39  67  34 /   0   0   0   0
Alamogordo              69  41  65  33 /   0   0   0   0
Cloudcroft              49  27  44  24 /   0   0   0   0
Truth or Consequences   70  38  65  34 /   0   0   0   0
Silver City             62  36  56  30 /   0   0   0   0
Deming                  71  35  66  31 /   0   0   0   0
Lordsburg               70  33  66  27 /   0   0   0   0
West El Paso Metro      72  45  68  38 /   0   0   0   0
Dell City               72  37  68  33 /   0   0  10   0
Fort Hancock            76  41  73  35 /   0   0  10   0
Loma Linda              66  41  61  33 /   0   0   0   0
Fabens                  75  41  71  34 /   0   0   0   0
Santa Teresa            71  39  67  32 /   0   0   0   0
White Sands HQ          71  45  66  38 /   0   0   0   0
Jornada Range           69  38  64  32 /   0   0   0   0
Hatch                   72  38  66  33 /   0   0   0   0
Columbus                72  39  66  34 /   0   0   0   0
Orogrande               70  40  66  33 /   0   0   0   0
Mayhill                 62  33  56  30 /   0   0   0   0
Mescalero               58  30  54  27 /   0   0   0   0
Timberon                57  31  53  25 /   0   0   0   0
Winston                 66  23  60  22 /   0   0   0   0
Hillsboro               68  39  60  33 /   0   0   0   0
Spaceport               69  36  64  30 /   0   0   0   0
Lake Roberts            61  30  56  25 /   0   0   0   0
Hurley                  63  33  59  26 /   0   0   0   0
Cliff                   68  25  64  19 /   0   0   0   0
Mule Creek              64  19  59  28 /   0   0   0   0
Faywood                 65  36  57  30 /   0   0   0   0
Animas                  72  36  66  29 /   0   0   0   0
Hachita                 72  36  64  29 /   0   0   0   0
Antelope Wells          71  38  64  31 /   0   0   0   0
Cloverdale              64  38  57  31 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch Monday afternoon for NMZ111-112.

TX...Fire Weather Watch Monday afternoon for TXZ055.

&&
Hazardous weather outlook, Feb 20, 4:59 AM MST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
459 AM MST Sun Feb 20 2022

NMZ401>417-TXZ418>424-211200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
459 AM MST Sun Feb 20 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Breezy conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Generally windy afternoons beginning Monday, with increasing
winds Tuesday and Wednesday. Low chances for snow over the
mountains, mostly western areas, late Wednesday and into Thursday.
Precipitation looks limited and mostly light. Hazardous impactful
weather will be mostly associated with fire, winds and dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:39 AM MSTFire Weather WatchEPZEl Paso9 hr
Feb 20, 2:15 PM MSTWind AdvisoryEPZEl Paso, Hudspeth28 hr

Nearby

Red Flag Warnings in New Mexico, 2022Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.